MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 20 CM, FRONT-ACTUATED GRIP; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 20 CM, FRONT-ACTUATED GRIP; ULTRASONIC SURGICAL DEVICE
Model Number TB-0520FC
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/15/2021
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported that the teflon pad on the ultrasound knife came off within 10 minutes during a therapeutic right liver resection procedure.The intended procedure was completed using another device with a delay of 15 minutes.There was no report of patient or user injury due to the event.
 
Additional Manufacturer Narrative
E1: (b)(6) hospital.This mdr is being submitted as part of a retrospective review and remediation effort based on enhancements made to the company¿s mdr and complaint handling processes.Capas have been opened to manage the actions that are being taken to remediate this issue and ensure any required mdr reporting is completed.The device referenced in this report was not returned to olympus for evaluation.However, pictures provided by an olympus field service engineer (fse) were analyzed and it was observed that the teflon pad was worn and detached.The investigation is ongoing; therefore, a definitive root cause of the reported event cannot be determined at this time.If additional information becomes available, this report will be supplemented accordingly.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, olympus was not able to identify the cause.However, it is likely the peeling of the tissue pad occurred because the tissue pad was worn and partly peeled off because the seal & cut output was performed without gripping anything (including after the tissue was cut).The event can be detected and prevented by following the instructions for use which state: ¿ "do not activate output in seal & cut mode while the grasping section is closed without contacting tissue or vessel, or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.¿ when cutting and vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm it is transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation." olympus will continue to monitor field performance for this device.

Brand Name
THUNDERBEAT 5 MM, 20 CM, FRONT-ACTUATED GRIP
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17646350
Report Number9614641-2023-01254
Device Sequence Number18076279
Product Code GEI
UDI-Device Identifier04953170370519
UDI-Public04953170370519
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K111202
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0520FC
Device Lot Number0XK
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/29/2021
Supplement Date Received by Manufacturer08/31/2023
Initial Report FDA Received Date08/29/2023
Supplement Report FDA Received Date09/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/16/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown